Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 96, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2016, 5:56 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2016, 5:56 PM CDT (22:56 UTC)
- Expired
- May 13, 2016, 7:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 50 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:06 PM CDT | HAIL 0.88 | 2 N Udall, KS | |
| May 13, 6:12 PM CDT | TSTM WND DMG | 5 E Udall, KS | TRAINED SPOTTER REPORTS POWER LINES DOWN AT K15 AND U.S. 77. TIME IS TAKEN FROM RADAR. |
| May 13, 6:25 PM CDT | HAIL 1 | Winfield, KS | |
| May 13, 6:26 PM CDT | HAIL 0.88 | 8 E Winfield, KS | DELAYED TRAINED SPOTTER REPORT DIME TO NICKEL SIZED HAIL.TIME BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905
WUUS53 KICT 132256
SVRICT
KSC035-191-140000-
/O.NEW.KICT.SV.W.0096.160513T2256Z-160514T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 556 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR DOUGLASS TO NEAR MULVANE...MOVING SOUTHEAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WINFIELD...MULVANE...BELLE PLAINE...OXFORD...UDALL...BURDEN...ATLANTA...
ROCK...CAMBRIDGE...RIVERDALE AND WINFIELD CITY LAKE.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 24 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3729 9717 3737 9746 3747 9738 3748 9676
3743 9656 3725 9663 3721 9712 3718 9725
TIME...MOT...LOC 2256Z 304DEG 25KT 3749 9697 3745 9729
HAIL...1.00IN
WIND...60MPH
$$
LAWSON3 follow-up statements
298
WWUS53 KICT 132315
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CDT FRI MAY 13 2016
KSC035-191-140000-
/O.CON.KICT.SV.W.0096.000000T0000Z-160514T0000Z/
COWLEY KS-SUMNER KS-
615 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN COWLEY AND NORTHEASTERN SUMNER COUNTIES...
AT 615 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF WINFIELD TO NEAR OXFORD...MOVING
SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...MULVANE...BELLE PLAINE...OXFORD...UDALL...BURDEN...ATLANTA...
ROCK...CAMBRIDGE...RIVERDALE AND WINFIELD CITY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3729 9717 3737 9746 3747 9738 3748 9676
3743 9656 3725 9663 3721 9712 3718 9725
TIME...MOT...LOC 2315Z 320DEG 27KT 3738 9692 3731 9715
HAIL...1.00IN
WIND...60MPH
$$
LAWSON026
WWUS53 KICT 132330
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT FRI MAY 13 2016
KSC191-132340-
/O.CAN.KICT.SV.W.0096.000000T0000Z-160514T0000Z/
SUMNER KS-
630 PM CDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUMNER COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTH CENTRAL KANSAS.
LAT...LON 3747 9715 3748 9674 3743 9656 3725 9663
3720 9715
TIME...MOT...LOC 2330Z 314DEG 35KT 3727 9679 3720 9702
$$
KSC035-140000-
/O.CON.KICT.SV.W.0096.000000T0000Z-160514T0000Z/
COWLEY KS-
630 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN COWLEY COUNTY...
AT 630 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BURDEN TO 5 MILES SOUTHWEST OF WINFIELD...MOVING
SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...UDALL...BURDEN...ATLANTA...ROCK...CAMBRIDGE AND WINFIELD CITY
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3747 9715 3748 9674 3743 9656 3725 9663
3720 9715
TIME...MOT...LOC 2330Z 314DEG 35KT 3727 9679 3720 9702
HAIL...1.25IN
WIND...60MPH
$$
LAWSON667
WWUS53 KICT 132350
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT FRI MAY 13 2016
KSC035-140000-
/O.EXP.KICT.SV.W.0096.000000T0000Z-160514T0000Z/
COWLEY KS-
650 PM CDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COWLEY COUNTY WILL
EXPIRE AT 700 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTH CENTRAL KANSAS.
LAT...LON 3747 9715 3748 9674 3743 9656 3725 9663
3720 9715
TIME...MOT...LOC 2348Z 304DEG 25KT 3727 9679 3720 9702
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:35 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 13, 2:35 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 235 PM CDT FRI MAY 13 2016 .SHORT TERM...(This evening through Monday night) Issued at 234 PM CDT Fri May 13 2016 Scattered strong to severe storms are expected to quickly exit southeast KS by around 03z or shortly thereafter as the front quickly exits the area. In it's wake...unseasonably cool air will overspread the region resulting in below normal temperatures that will linger through the upcoming week. Sat-Mon...lowered pops Sat night/early Sun as any moisture transport/isentropic upglide has diminished or has slowed down from earlier model progs. Showers and thunderstorms are expected to become more numerous later Sun into Monday as a slow moving mid/upper trough translates over the Rockies. The better instability is progged to remain south across the Southern Plains on Monday where the bulk of severe weather is expected. .LONG TERM...(Tuesday through Friday) Issued at 234 PM CDT Fri May 13 2016 Southwest mid/upper flow will prevail across the Central Plains as we remain downstream of the slow moving mid/upper trough over the Rockies. Unsettled weather conditions are anticipated with multiple rounds of deep moist convection expected through the period. Limited insolation will result in a continuation of below normal temperatures through the work week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1236 PM CDT Fri May 13 2016 Scattered strong to severe storms are expected along a strong Canadian cold front this afternoon as it moves into central Kansas. Storms will continue along the front as it moves into south central and southeast Kansas late this afternoon and evening...with most of the activity moving out of the area before midnight. VCTS was inserted in most terminals with amendments expected as chance for TSRA become more imminent. Except for brief MVFR and IFR in and near convection...VFR conditions are expected to prevail for much of the forecast valid time. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 61 47 58 / 30 10 10 30 Hutchinson 44 61 44 57 / 10 10 10 30 Newton 43 61 45 59 / 20 10 10 30 ElDorado 44 60 46 59 / 50 10 10 30 Winfield-KWLD 46 61 48 58 / 60 10 10 40 Russell 41 61 42 58 / 10 10 10 30 Great Bend 40 61 43 57 / 10 10 10 40 Salina 42 62 44 60 / 10 10 10 20 McPherson 43 61 43 58 / 10 10 10 30 Coffeyville 47 61 45 61 / 60 10 0 40 Chanute 45 61 45 61 / 60 10 0 30 Iola 45 61 44 60 / 60 10 0 20 Parsons-KPPF 46 61 45 61 / 60 10 0 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous weather outlook, May 13, 2:50 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 250 PM CDT FRI MAY 13 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 250 PM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PING PONG BALL SIZE HAIL AND DAMAGING WINDS OF 60 TO 70 MPH. THE RISK FOR SEVERE WEATHER WILL RAPIDLY DIMINISH ACROSS SOUTHERN KANSAS AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODIC CHANCES FOR SHOWERS AND EMBEDDED THUNDERSTORMS BEGINNING SUNDAY AND LINGERING THROUGH MUCH OF NEXT WEEK. THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE EARLY EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, May 13, 5:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 7 S EL DORADO 37.72N 96.86W
05/13/2016 E1.25 INCH BUTLER KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS HALF DOLLAR SIZED HAIL AND 70 MPH
WINDS.
0536 PM TSTM WND GST 7 S EL DORADO 37.72N 96.86W
05/13/2016 E70 MPH BUTLER KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES 70 MPH WINDS WITH HALF DOLLAR
SIZED HAIL.
&&
VJPLocal storm report, May 13, 5:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 5 W CONWAY SPRINGS 37.39N 97.74W
05/13/2016 E1.00 INCH SUMNER KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORT OF PENNY TO QUARTER SIZED HAIL.
TIME IS ESTIMATED FROM RADAR.
0540 PM HAIL 2 NE ROSE HILL 37.59N 97.11W
05/13/2016 E0.88 INCH BUTLER KS TRAINED SPOTTER
&&
VJPLocal storm report, May 13, 5:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL OAKLAWN 37.61N 97.30W
05/13/2016 E1.00 INCH SEDGWICK KS PUBLIC
PUBLIC REPORT VIA TWITTER OF DIME TO QUARTER SIZED HAIL
AT 55TH AND HYDRAULIC. TIME IS ESTIMATED FROM RADAR.
&&
VJPSpecial weather statement, May 13, 5:49 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 549 PM CDT FRI MAY 13 2016 KSZ083-092-132315- SEDGWICK KS-SUMNER KS- 549 PM CDT FRI MAY 13 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 546 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER MULVANE...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... DERBY...MULVANE AND BELLE PLAINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3736 9738 3753 9740 3754 9715 3734 9715 TIME...MOT...LOC 2246Z 325DEG 27KT 3747 9723 LAWSON
Local storm report, May 13, 5:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 2 E ROSE HILL 37.57N 97.10W
05/13/2016 E1.00 INCH BUTLER KS TRAINED SPOTTER
&&
VJPLocal storm report, May 13, 5:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 4 NW ROSE HILL 37.61N 97.18W
05/13/2016 E60 MPH SEDGWICK KS PUBLIC
PUBLIC REPORT VIA TWITTER OF AN ESTIMATED 60 MPH WINDS
AND HALF INCH HAIL WHICH LASTED 5 MINUTES.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:19 PM CDT | Special Weather Statement | ICT | Woodson | 41 min |
| May 13, 4:06 PM CDT | Special Weather Statement | ICT | Chase | 39 min |
| May 13, 4:16 PM CDT | Special Weather Statement | ICT | Harvey | 29 min |
| May 13, 4:29 PM CDT | Special Weather Statement | ICT | Harvey | 31 min |
| May 13, 4:45 PM CDT | Special Weather Statement | ICT | Chase | 30 min |
| May 13, 4:55 PM CDT | Special Weather Statement | ICT | Butler | 35 min |
| May 13, 5:02 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| May 13, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 55 min |
| May 13, 5:09 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 36 min |
| May 13, 5:11 PM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| May 13, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 46 min |
| May 13, 5:32 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 43 min |
| May 13, 5:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 38 min |
| May 13, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 48 min |
| May 13, 5:49 PM CDT | Special Weather Statement | ICT | Sumner | 26 min |
| May 13, 6:04 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 41 min |
| May 13, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 37 min |
| May 13, 6:17 PM CDT | Special Weather Statement | ICT | Elk | 28 min |
| May 13, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 39 min |
| May 13, 6:36 PM CDT | Special Weather Statement | ICT | Chautauqua | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.